Why My Social Media Presence Has Been Lacking

After having a conversation with my mom about something that had been bothering me about my face, she convinced me to go to the dermatologist while I was still on her insurance. So I did. I expressed my concern with my dermatologist and she advised that I get some blood work done. So, I did what was advised. To some extent, I was expecting the results I received, but I was hopeful to be wrong. Unfortunately, my labs found that my testosterone levels were too high which resulted to folliculitis on my face and unwanted facial hair. My dermatologist suggested I follow up with my gynecologist and luckily I already had an appointment coming up but it wouldn’t be a normal annual checkup.

I instantly busted into tears trying to wrap my mind around why this was happening to me.

“You have PCOS” those were the words my gynecologist said to me as she sat in her chair holding a Polycystic Ovary Syndrome patient education pamphlet. I was heartbroken, deeply sadden and trying to process what I just heard. I was still in much disbelief but it wasn’t until I got into my car that it started to sink in. I instantly busted into tears trying to wrap my mind around why this was happening to me. Knowing all the possible complications I could face such as diabetes, increased risk of endometrium cancer and infertility, I was afraid. And quite honestly, I still am. Nights where I am left with nothing but my thoughts, I fear that I will have to deal with medical problems for the rest of my life or the idea that I’ll never be able to have children of my own. It’s not something I have talked about much, but felt I needed to share my experience to possibly help the next woman.

Not to mention my self-confidence began to plummet.

PCOS affects about 5-10% of women. Although it can be treated, it is not something that can be completely cured. Most treatments consist of diet change, an anti-androgen, birth control and other medications to subdue your symptoms. For me, I was given medications for my face to clear the tiny bumps formed on my cheeks (caused by my heighten testosterone levels) and an anti-androgen called spironolactone to lower my testosterone levels. Sadly, after several days of the face meds, I started having side effects. My face was severely dry, patchy, flaking and burning. Not to mention my self-confidence began to plummet. I hated looking in the mirror and seeing how bad my face looked. I didn’t feel comfortable taking pictures or recording videos to post on Instagram. I simply became avoidant. I was no longer comfortable in my own skin and felt completely helpless.

 
Some of the dryness I experienced

Some of the dryness I experienced

 

While I do not feel as helpless currently, each day is a new step of its own. I have started seeing an endocrinologist in hopes to finding a treatment that I am most comfortable with. Until then, I will continue to do my research and inspire other women like me to keep going. The feeling of helplessness is only a phase that we all can overcome.